Urothelial carcinoma associated with the use of a Chinese herb (Aristolochia fangchi).
Faculty of Medicine and Health Sciences
The New England journal of medicine. - Boston, Mass., 1928, currens
, p. 1686-1692
Background: Chinese-herb nephropathy is a progressive form of renal fibrosis that develops in some patients who take weight-reducing pills containing Chinese herbs. Because of a manufacturing error, one of the herbs in these pills (Stephania tetrandra) was inadvertently replaced by Aristolochia fangchi, which is nephrotoxic and carcinogenic. Methods: The diagnosis of a neoplastic lesion in the native urinary tract of a renal-transplant recipient who had Chinese-herb nephropathy prompted us to propose regular cystoscopic examinations and the prophylactic removal of the native kidneys and ureters in all our patients with end-stage Chinese-herb nephropathy who were being treated with either transplantation or dialysis. Surgical specimens were examined histologically and analyzed for the presence of DNA adducts formed by aristolochic acid. All prescriptions written for weight-reducing compounds during the period of exposure (1990 to 1992) in these patients were obtained, and the cumulative doses were calculated. Results: Among 39 patients who agreed to undergo prophylactic surgery, there were 18 cases of urothelial carcinoma (prevalence, 46 percent; 95 percent confidence interval, 29 to 62 percent): 17 cases of carcinoma of the ureter, renal pelvis, or both and 1 papillary bladder tumor. Nineteen of the remaining patients had mild-to-moderate urothelial dysplasia, and two had normal urothelium. All tissue samples analyzed contained aristolochic acid-related DNA adducts. The cumulative dose of aristolochia was a significant risk factor for urothelial carcinoma, with total doses of more than 200 g associated with a higher risk of urothelial carcinoma. Conclusions: The prevalence of urothelial carcinoma among patients with end-stage Chinese-herb nephropathy (caused by aristolochia species) is high. (N Engl J Med 2000;342:1686-92.) (C) 2000, Massachusetts Medical Society.